From the October 2013 issue of Pediatric Emergency Medicine Practice, “Emergency Department Management of Patients on Novel Oral Anticoagulant Agents.” Reprinted with permission. To access your EMRA member benefit of free online access to all EM Practice, Pediatric EM Practice, and EM Practice Guidelines Update issues, go to www.ebmedicine.net/emra, call 1-800-249-5770, or send e-mail to firstname.lastname@example.org.
- “I didn't think I needed to order coagulation studies.”
Obtain coagulation studies in patients with suspicion for major bleeding who are taking NOACs or whose medication history is unclear. This information may help to guide management as well as to identify the causative agent in an obtunded patient.
- “I didn't think that I needed to recheck coagulation studies after treating the patient.”
Remember to recheck coagulopathy studies 30 minutes after the administration of PCC or 30 minutes after the administration of FEIBA to determine the need for additional doses.
- “She didn't appear to be at an elevated risk for thrombosis.”
Consider the baseline risk of thrombosis due to medical comorbidities (including malignancy or thrombophilia) before administering PCC or FEIBA, or for patients aged >65 years receiving rFVIIa.
- “We always give fresh frozen plasma for coagulopathy.”
Aggressively administering fresh frozen plasma when PCC is available (and is the preferred treatment) can lead to slower reversal, unnecessary volume overload, and respiratory failure.
- “We gave charcoal, and then he started to vomit.”
Remember to perform endotracheal intubation prior to administration of activated charcoal in patients with recent overdose of NOACs who are at an elevated risk for alterations in mental status, vomiting, or aspiration. Video laryngoscopy improves first-pass success in these patients who may be at an elevated risk for bleeding during intubation.
- “I didn't think that I needed to document the discussion of risks regarding NOAC reversal.”
The use of reversal agents is associated with an increased risk of thromboembolic complications; therefore, always discuss the risks and benefits with patients and their families and document the discussions regarding risks and benefits of using this treatment. Document that the patients and/or family understood and were in agreement with their use.
- “He was neurologically intact and his head CT was negative, so I discharged him to home.”
We do not yet know how the risk of delayed intracranial hemorrhage with the NOACs compares to traditional anticoagulants or antiplatelet agents. Provide your patients with a good follow-up plan and return precautions.
- “I didn't remember how to dose the reversal agent when it came time to administer it.”
Written protocols can facilitate care, especially when related to lifesaving interventions that are infrequently used. Proactively establish protocols with other specialties (pharmacy, blood bank, hematology) to promote management efficiency and improved patient outcomes.
- “I didn't think I needed to administer the guaiac stool test on her.”
Patients on dabigatran are at an elevated risk for gastrointestinal bleeding, even beyond that conferred with warfarin use. Have a high suspicion for bleeding in patients taking NOACs.
- “His FAST examination was negative.”
Patients on NOACs who sustain trauma can have delayed bleeding, so serial examinations and repeat FAST examinations should be performed, with a low threshold for consideration of CT imaging if they deteriorate.